Opioids are powerful medicines prescribed to treat pain. They work by attaching to receptors in the brain that block pain signals and calm the body. But opioids also block the receptors in your brain that signal your body to breathe. This opioid-induced respiratory depression can cause your breathing to slow and even stop. A lack of oxygen, even for 3-5 minutes, can deprive your brain and other vital organs of oxygen and cause severe harm and death.1 Respiratory depression can happen in the hospital, or at home, and is most dangerous when you are alone or asleep.
Respiratory depression is a side effect that can happen to anyone taking opioid pain killers. You may be at risk of a severe event.
Opioids can affect each person differently–even when taken exactly as prescribed. That’s why it’s important to know the signs and symptoms of an opioid-induced respiratory emergency.
What to look for:2
Shallow, slow, or stopped breathing
Skin that feels cold and clammy
Confusion or unresponsiveness
Slow heartbeat or low blood pressure
Nails and lips that have turned blue
Bolden N, Posner KL, Domino KB, et al. Postoperative Critical Events Associated With Obstructive Sleep Apnea: Results From the Society of Anesthesia and Sleep Medicine Obstructive Sleep Apnea Registry. Anesth Analg. 2020;131(4):1032-1041.
Prescription Opioids | Drug Overdose | CDC Injury Center. Center for Disease Control and Prevention, 2020, www.cdc.gov/drugoverdose/opioids/prescribed.html.
Ontario Drug Policy Research Network. Opioid Mortality Surveillance Report. Public Health Ontario, 2019, p. 33,